Immune checkpoint induced colitis

Yasutaka Sukawa, Yasuo Hamamoto, Takanori Kanai

Research output: Contribution to journalArticle

Abstract

Colitis is one of major adverse event induced by immune checkpoint inhibitor (ICPi), especially in the treatment with anti-CTLA-4 antibody. Colitis can occur anytime duringICPi therapy. The most common symptom is diarrhea. Other symptoms are abdominal pain, hematochezia, weight loss, fever and vomiting. To diagnoseICPi-induced colitis, it is important to deny infectious enterocolitis and tumor-related symptoms. Sigmoidoscopy or colonoscopy with biopsy are useful for proper diagnosis and evaluation of the severity. Patients with ulcer lesion tend to show resistance to steroid therapy. Diarrhea is an important symptom to evaluate the severity of colitis. American Society of Clinical Oncology and European Society for Medical Oncology published clinical guidelines for immune related adverse events including colitis. If patient has CTCAE Grade 2 or more severe diarrhea, both guidelines recommend stop ICPi and start corticosteroid therapy. As colitis can progress rapidly and induce perforation, the initiation of steroid therapy should not be hesitated. Some patients are resistant to steroid therapy, in which case infliximab, anti-TNF-a antibody, is recommended. ICPi-induced colitis is different from conventional adverse event induced by cytotoxic agents in terms of management with coticosteroid. Therefore, consultation to gastroenterologist is essential for proper diagnosis and corticosteroid initiation without delay.

Original languageEnglish
Pages (from-to)1027-1030
Number of pages4
JournalJapanese Journal of Cancer and Chemotherapy
Volume45
Issue number7
Publication statusPublished - 2018 Jul 1

Fingerprint

Colitis
Diarrhea
Steroids
Adrenal Cortex Hormones
Therapeutics
Guidelines
Enterocolitis
Sigmoidoscopy
Gastrointestinal Hemorrhage
Antibodies
Cytotoxins
Colonoscopy
Abdominal Pain
Ulcer
Vomiting
Weight Loss
Fever
Referral and Consultation
Biopsy
Neoplasms

Keywords

  • Colitis
  • Immune checkpoint inhibitor
  • Infliximab

ASJC Scopus subject areas

  • Oncology
  • Cancer Research

Cite this

Immune checkpoint induced colitis. / Sukawa, Yasutaka; Hamamoto, Yasuo; Kanai, Takanori.

In: Japanese Journal of Cancer and Chemotherapy, Vol. 45, No. 7, 01.07.2018, p. 1027-1030.

Research output: Contribution to journalArticle

@article{3d76675d560d4bb4a75ed7d17d3169ba,
title = "Immune checkpoint induced colitis",
abstract = "Colitis is one of major adverse event induced by immune checkpoint inhibitor (ICPi), especially in the treatment with anti-CTLA-4 antibody. Colitis can occur anytime duringICPi therapy. The most common symptom is diarrhea. Other symptoms are abdominal pain, hematochezia, weight loss, fever and vomiting. To diagnoseICPi-induced colitis, it is important to deny infectious enterocolitis and tumor-related symptoms. Sigmoidoscopy or colonoscopy with biopsy are useful for proper diagnosis and evaluation of the severity. Patients with ulcer lesion tend to show resistance to steroid therapy. Diarrhea is an important symptom to evaluate the severity of colitis. American Society of Clinical Oncology and European Society for Medical Oncology published clinical guidelines for immune related adverse events including colitis. If patient has CTCAE Grade 2 or more severe diarrhea, both guidelines recommend stop ICPi and start corticosteroid therapy. As colitis can progress rapidly and induce perforation, the initiation of steroid therapy should not be hesitated. Some patients are resistant to steroid therapy, in which case infliximab, anti-TNF-a antibody, is recommended. ICPi-induced colitis is different from conventional adverse event induced by cytotoxic agents in terms of management with coticosteroid. Therefore, consultation to gastroenterologist is essential for proper diagnosis and corticosteroid initiation without delay.",
keywords = "Colitis, Immune checkpoint inhibitor, Infliximab",
author = "Yasutaka Sukawa and Yasuo Hamamoto and Takanori Kanai",
year = "2018",
month = "7",
day = "1",
language = "English",
volume = "45",
pages = "1027--1030",
journal = "Japanese Journal of Cancer and Chemotherapy",
issn = "0385-0684",
publisher = "Japanese Journal of Cancer and Chemotherapy Publishers Inc.",
number = "7",

}

TY - JOUR

T1 - Immune checkpoint induced colitis

AU - Sukawa, Yasutaka

AU - Hamamoto, Yasuo

AU - Kanai, Takanori

PY - 2018/7/1

Y1 - 2018/7/1

N2 - Colitis is one of major adverse event induced by immune checkpoint inhibitor (ICPi), especially in the treatment with anti-CTLA-4 antibody. Colitis can occur anytime duringICPi therapy. The most common symptom is diarrhea. Other symptoms are abdominal pain, hematochezia, weight loss, fever and vomiting. To diagnoseICPi-induced colitis, it is important to deny infectious enterocolitis and tumor-related symptoms. Sigmoidoscopy or colonoscopy with biopsy are useful for proper diagnosis and evaluation of the severity. Patients with ulcer lesion tend to show resistance to steroid therapy. Diarrhea is an important symptom to evaluate the severity of colitis. American Society of Clinical Oncology and European Society for Medical Oncology published clinical guidelines for immune related adverse events including colitis. If patient has CTCAE Grade 2 or more severe diarrhea, both guidelines recommend stop ICPi and start corticosteroid therapy. As colitis can progress rapidly and induce perforation, the initiation of steroid therapy should not be hesitated. Some patients are resistant to steroid therapy, in which case infliximab, anti-TNF-a antibody, is recommended. ICPi-induced colitis is different from conventional adverse event induced by cytotoxic agents in terms of management with coticosteroid. Therefore, consultation to gastroenterologist is essential for proper diagnosis and corticosteroid initiation without delay.

AB - Colitis is one of major adverse event induced by immune checkpoint inhibitor (ICPi), especially in the treatment with anti-CTLA-4 antibody. Colitis can occur anytime duringICPi therapy. The most common symptom is diarrhea. Other symptoms are abdominal pain, hematochezia, weight loss, fever and vomiting. To diagnoseICPi-induced colitis, it is important to deny infectious enterocolitis and tumor-related symptoms. Sigmoidoscopy or colonoscopy with biopsy are useful for proper diagnosis and evaluation of the severity. Patients with ulcer lesion tend to show resistance to steroid therapy. Diarrhea is an important symptom to evaluate the severity of colitis. American Society of Clinical Oncology and European Society for Medical Oncology published clinical guidelines for immune related adverse events including colitis. If patient has CTCAE Grade 2 or more severe diarrhea, both guidelines recommend stop ICPi and start corticosteroid therapy. As colitis can progress rapidly and induce perforation, the initiation of steroid therapy should not be hesitated. Some patients are resistant to steroid therapy, in which case infliximab, anti-TNF-a antibody, is recommended. ICPi-induced colitis is different from conventional adverse event induced by cytotoxic agents in terms of management with coticosteroid. Therefore, consultation to gastroenterologist is essential for proper diagnosis and corticosteroid initiation without delay.

KW - Colitis

KW - Immune checkpoint inhibitor

KW - Infliximab

UR - http://www.scopus.com/inward/record.url?scp=85052993653&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85052993653&partnerID=8YFLogxK

M3 - Article

C2 - 30042265

AN - SCOPUS:85052993653

VL - 45

SP - 1027

EP - 1030

JO - Japanese Journal of Cancer and Chemotherapy

JF - Japanese Journal of Cancer and Chemotherapy

SN - 0385-0684

IS - 7

ER -